Michigan, 2004

Hail and Damaging Winds in Michigan, August 9, 2004

August 9, 2004 · NWS MQT · 9 events in 3 counties and zones

On the 9th, the approach of a strong upper disturbance and cold front triggered numerous showers and thunderstorms over Michigan's Upper Peninsula during the afternoon and early evening. Some of the storms east of Iron Mountain and Marquette became severe, dropping large hail and producing damaging winds in Menominee, Marquette, and Delta Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

On the 9th, the approach of a strong upper disturbance and cold front triggered numerous showers and thunderstorms over Michigan's Upper Peninsula during the afternoon and early evening. Some of the storms east of Iron Mountain and Marquette became severe, dropping large hail and producing damaging winds in Menominee, Marquette, and Delta Counties. Hail as large as golf balls fell just south of Harvey in Marquette County under the most intense thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 9, 10:05 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 10:05 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1205 PM EDT MON AUG 9 2004

.DISCUSSION...

UPDATED/PUBLISHED GRIDS/TEXT ZFPMQT ALREADY OUT. SOME STORMS ALREADY
FIRING OVR WRN ZONES.

PRIMARY MECHANISMS FOR ADDITIONAL SHRA/TS THIS AFTN ARE COMING
TOGETHER WITH EARLIER PCPN ASSOCIATED WITH THETA-E ADVECTION LIFTING
E OF CWA. BEST DYNAMICS ARE ARRIVING AS WE SPEAK WITH WV LOOP AND
VIS SAT SHOWING TIGHT SWIRL OVR MN ARROWHEAD. RUC HAS DECENT HANDLE
ON SHORTWAVE LOCATION AND MOISTURE PROFILES BASED ON 12Z RAOBS SO
FOLLOWED FOR UPDATE THIS MORNING. SFC ANALYSIS SHOWS PRIMARY SFC LOW
JUST N OF MN ARROWHEAD...WHILE SOMEWHAT OF A TRIPLE POINT LOW IS
SLIDING ESE INTO W UPR MI. SFC WARM FRONT IS ORIENTED W TO E ACROSS
FAR S LK SUPERIOR ZONES. LOW CLOUD HAS BEGUN TO ERODE OVR CNTRL
ZONES AND SFC TEMPS ARE WARMING INTO THE MID 70S. THESE TEMPS
COMBINED WITH TD IN THE LWR 60S YIELDS SBCAPES AROUND 1500J/KG WITH
LITTLE IN WAY OF CIN. WBZERO HEIGHTS AROUND 10.5KFT SUGGEST LARGE
HAIL IS POSSIBLE IN STRONGEST STORMS. 0-6KM DEEP LAYER SHEAR LACKING
BTWN 15-25KT SO OTHER THAN STRONG COLD POOL DOWNDRAFTS...STRONG
WINDS SHOULD NOT BE A MAJOR FACTOR.

TORNADOES ACTUALLY A CONCERN WITH TRIPLE POINT LOW IN VCTY ENHANCING
CONVERGENCE AND CAPES ABOVE 1500J/KG. THIS WAS CASE YDY OVR PORTIONS
OF NE ND AND NW MN WITH GRAND FORKS ND NWS REPORTING MANY BRIEF
SPINUP TORNADOES AS LARGE VORT MAX INTERACTED WITH TRIPLE POINT LOW.
COORD WITH SPC AND DAY 1 FCSTR AGREED THIS WAS POSSIBLE...SO HAVE
PUNCHED UP WORDING FOR HWO MENTIONING THE BRIEF TORNADO
POSSIBILITY.

JLA

.PREV DISCUSSION (ISSUED AT 500 AM EDT THIS MORNING)...

TONIGHT...TSRA MAY LINGER INTO THE EVENING OVER THE ERN PORTION OF
THE CWA BUT SHOULD END AS THE COLD FRONT PUSHES EAST ALONG WITH THE
BEST INSTABILITY. WRAP-AROUND MOISTURE AROUND THE SRN FLANK OF THE
H5 LOW OVER LK SUPERIOR SHOULD CONTINUE TO SUPPORT SCT -SHRA
ESPECIALLY OVER THE NW. WITH -15C H5 COLD POOL MOVING...AN ISOLD
TSTM CANNOT BE RULED OUT BUT BETTER CHANCE WILL BE NE OF UPR MI WITH
BETTER FORCING ENE OF THE H5 LOW.

TUE...WRAP AROUND MOISTURE WILL CONTINUE TO AFFECT THE
AREA...ESPECIALLY OVER THE N...AS THE SFC TROF AXIS SAGS INTO UPR
MI...EVEN THOUGH WEAK MID LVL RDG AND QVECTOR DIV PREVAILS AHEAD OF
THE TRAILING H5 LOW MOVING INTO NRN MN. BY LATE IN THE DAY WITH H8
TEMPS TO NEAR 3C...GIVING LK-H8 DELTA T TO NEAR 14C...POTENTIAL FOR
LAKE ENHANCED RAIN WILL FURTHER BOOST PCPN CHANCES/AMOUNTS.

TUE NIGHT INTO WED...A MORE TYPICAL COLD-SEASON (EVEN THROUGH ITS
EARLY AUGUST) EXTENDED PCPN EVENT WILL TAKE SHAPE WITH BREEZY RAW
CONDITIONS. STRONG COLD POOL ALONG WITH DECENT COLD-CONVEYOR SET UP
AND H8 TEMPS TO NEAR 1C (LK-H8 DELTA T TO AROUND 15C) WILL PROVIDE
GOOD SETUP FOR LAKE ENHANCED RAIN EVENT ACRS N UPR MI WITH MORE SCT
LIGHTER -SHRA OVER THE SOUTH.

JLB

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 9, 9:45 AM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
1145 AM EDT MON AUG 9 2004

MIZ001>007-009>014-084-085-101200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
1145 AM EDT MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL SPREAD ACROSS WEST AND CENTRAL UPPER
MICHIGAN THIS AFTERNOON INTO THIS EVENING. SOME THUNDERSTORMS COULD
BECOME SEVERE...PRODUCING HAIL UP TO AN INCH IN DIAMETER AND A
POSSIBLE BRIEF TORNADO. BRIEF HEAVY RAIN COULD ALSO OCCUR WITH THE
STRONGER STORMS.

ADDITIONAL THUNDERSTORMS...NOT EXPECTED TO BE SEVERE...WILL REMAIN
POSSIBLE THROUGH THE REST OF TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

JLA

In the hours before

Special weather statement, Aug 9, 11:14 AM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
114 PM EDT MON AUG 9 2004

LMZ221-248-LSZ221-243>248-MIZ001-003>007-010>014-084-085-092300-
LAKE SUPERIOR...UPPER ENTRANCE OF PORTAGE CANAL TO WHITEFISH POINT
MI-LAKE MICHIGAN...SEUL CHOIX POINT TO POINT DETOUR MI-BAY OF GREEN
BAY NORTH OF A LINE FROM CEDAR RIVER TO ROCK ISLAND PASSAGE MI-
ALGER-BARAGA-DELTA-DICKINSON-IRON-KEWEENAW-LUCE-MARQUETTE-MENOMINEE-
NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-SOUTHERN
SCHOOLCRAFT
114 PM EDT MON AUG 9 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT (6 PM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 7 PM EDT (6 PM CDT) FOR THE FOLLOWING COUNTIES IN UPPER
MICHIGAN.

ALGER...BARAGA...DELTA...DICKINSON...HOUGHTON...IRON...KEWEENAW...
LUCE...MARQUETTE...MENOMINEE...SCHOOLCRAFT

THE WATCH INCLUDES THE ADJACENT NEARSHORE AND OPEN WATERS OF LAKE
SUPERIOR AND LAKE MICHIGAN.

SCATTERED THUNDERSTORMS WILL SPREAD ACROSS WEST AND CENTRAL UPPER
MICHIGAN THIS AFTERNOON INTO THIS EVENING. SOME THUNDERSTORMS COULD
BECOME SEVERE...PRODUCING HAIL UP TO AN INCH IN DIAMETER AND A
POSSIBLE BRIEF TORNADO. BRIEF HEAVY RAIN COULD ALSO OCCUR WITH THE
STRONGER STORMS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

TRH
Special weather statement, Aug 9, 2:04 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
404 PM EDT MON AUG 9 2004

LSZ243-MIZ001-003-084-092030-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
 KEWEENAW NORTHERN HOUGHTON SOUTHERN HOUGHTON
404 PM EDT MON AUG 9 2004

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE WEATHER THREAT HAS MOVED EAST OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.

MICHELS

The radar

The Marquette radar (KMQT), 70 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Menominee

When
August 9, 2:10 PM CST
Where
Menominee County, 1 mi NW of La Branch
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.900, -87.483

Three-quarter inch diameter hail was reported.

Hail, Marquette

When
August 9, 3:17 PM EST
Where
Marquette County, 8 mi S of Mc Farland
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.067, -87.250

Nickel sized hail was reported.

Hail, Delta

When
August 9, 3:23 PM EST
Where
Delta County, Rock
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.067, -87.167

Nickel sized hail was reported.

Thunderstorm Wind, Delta

When
August 9, 4:03 PM EST
Where
Delta County, Gladstone
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.850, -87.017

Six-inch thick branches were broken off and a flag was ripped off a flagpole.

Thunderstorm Wind, Delta

When
August 9, 4:03 PM EST
Where
Delta County, 2 mi NW of Gladstone
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.867, -87.050

Several large trees were knocked down.

Hail, Marquette

When
August 9, 4:47 PM EST
Where
Marquette County, 1 mi SE of Harvey
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.483, -87.333

Quarter sized hail was reported.

Hail, Marquette

When
August 9, 4:47 PM EST
Where
Marquette County, 4 mi SE of Harvey
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.467, -87.283

Nickel sized hail was reported.

Hail, Marquette

When
August 9, 4:52 PM EST
Where
Marquette County, 3 mi SE of Harvey
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.467, -87.300

Golf ball sized hail was reported.

Hail, Menominee

When
August 9, 5:03 PM CST
Where
Menominee County, 2 mi NE of Cedar River
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.433, -87.333

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419487, 5419488, 5419489, 5419490, 5419491, 5419492, 5419536, 5419537, 5419538.